Nonmonotone Path Following Methods for Nonsmooth Equations and Complementarity Problems

  • Stephen C. Billups
  • Adam L. Speight
  • Layne T. Watson
Part of the Applied Optimization book series (APOP, volume 50)


We present a homotopy path following method for nonsmooth equations, which is effective at solving highly nonlinear equations for which the norm of the residual has nonglobal local minima. The method is based on a class of homotopy mappings that are smooth in the interior of their domain. Sufficient conditions are presented that guarantee the existence of well-behaved zero curves of these homotopy mappings, which can be followed to a solution. These zero curves need not be monotonic in the homotopy parameter. The method is specialized to solve complementarity problems through the use of MCP functions and associated smoothers.


Nonsmooth equations complementarity problems homotopy methods smoothing path following 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    J. C. Alexander. The topological theory of an embedding method. In H. Wacker, editor, Continuation Methods, pages 37–68. Academic Press, New York, 1978.Google Scholar
  2. [2]
    J. C. Alexander, R. B. Kellogg, T.-Y. Li, and J. A. Yorke. Piecewise smooth continuation, manuscript, 1979.Google Scholar
  3. [3]
    J. C. Alexander, T.-Y. Li, and J.A. Yorke. Piecewise smooth ho-motopies. In B. C. Eaves, F. J. Gould, H.-O. Peitgen, and M. J. Todd, editors, Homotopy Methods and Global Convergence, pages 1–14. Plenum Press, New York, 1983.CrossRefGoogle Scholar
  4. [4]
    S. C. Billups. A homotopy based algorithm for mixed complementarity problems. UCD/CCM Report No. 124, Department of Mathematics, University of Colorado at Denver, Denver, Colorado, 1998.Google Scholar
  5. [5]
    S. C. Billups, S. P. Dirkse, and M. C. Ferris. A comparison of large scale mixed complementarity problem solvers. Computational Optimization and Applications, 7:3–25, 1997.MathSciNetzbMATHCrossRefGoogle Scholar
  6. [6]
    C. Buck. Advanced Calculus. McGraw-Hill, New York, NY, 3rd edition, 1978.zbMATHGoogle Scholar
  7. [7]
    J. V. Burke and S. Xu. The global linear convergence of a non-interior path-following algorithm for linear complementarity problems. Mathematics of Operations Research, 23:719–735, 1998.MathSciNetzbMATHCrossRefGoogle Scholar
  8. [8]
    B. Chen and X. Chen. A global and local superlinear continuation-smoothing method for P 0 + R 0 NCP or monotone NCP. SIAM Journal on Optimization, 9:624–645, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  9. [9]
    C. Chen and O. L. Mangasarian. A class of smoothing functions for nonlinear and mixed complementarity problems. Computational Optimization and Applications, 5:97–138, 1996.MathSciNetzbMATHCrossRefGoogle Scholar
  10. [10]
    S.-N. Chow, J. Mallet-Paret, and J. A. Yorke. Finding zeros of maps: homotopy methods that are constructive with probability one. Mathematics of Computation, 32:887–899, 1978.MathSciNetzbMATHCrossRefGoogle Scholar
  11. [11]
    F. H. Clarke. Optimization and Nonsmooth Analysis. John Wiley & Sons, New York, 1983.zbMATHGoogle Scholar
  12. [12]
    T. De Luca, F. Facchinei, and C. Kanzow. A semismooth equation approach to the solution of nonlinear complementarity problems. Mathematical Programming, 75:407–439, 1996.MathSciNetzbMATHCrossRefGoogle Scholar
  13. [13]
    S. P. Dirkse and M. C. Ferris. The PATH solver: A non-monotone stabilization scheme for mixed complementarity problems. Optimization Methods and Software, 5:123–156, 1995.CrossRefGoogle Scholar
  14. [14]
    M. C. Ferris and T. F. Rutherford. Accessing realistic complementarity problems within Matlab. In G. Di Pillo and F. Giannessi, editors, Nonlinear Optimization and Applications, pages 141–153. Plenum Press, New York, 1996.Google Scholar
  15. [15]
    A. Fischer. A special Newton-type optimization method. Optimization, 24:269–284, 1992.MathSciNetzbMATHCrossRefGoogle Scholar
  16. [16]
    S. A. Gabriel and J. J. More. Smoothing of mixed complementarity problems. In M. C. Ferris and J. S. Pang, editors, Complementarity and Variational Problems: State of the Art, Philadelphia, Pennsylvania, 1997. SIAM Publications.Google Scholar
  17. [17]
    C. Kanzow. Some equation-based methods for the nonlinear complementarity problem. Optimization Methods and Software, 3:327–340, 1994.CrossRefGoogle Scholar
  18. [18]
    C. Kanzow. Some noninterior continuation methods for linear complementarity problems. SIAM Journal on Matrix Analysis and Applications, 17:851–868, 1996.MathSciNetzbMATHCrossRefGoogle Scholar
  19. [19]
    O. L. Mangasarian. Equivalence of the complementarity problem to a system of nonlinear equations. SIAM Journal on Applied Mathematics, 31:89–92, 1976.MathSciNetzbMATHCrossRefGoogle Scholar
  20. [20]
    T. S. Munson. Private communication, 1999.Google Scholar
  21. [21]
    L. Qi. Regular pseudo-smooth NCP and BVIP functions and globally and quadratically convergent generalized Newton methods for complementarity and variational inequality problems. Mathematics of Operations Research, 24(2):440–471, 1999.MathSciNetzbMATHCrossRefGoogle Scholar
  22. [22]
    L. Qi and J. Sun. A nonsmooth version of Newton’s method. Mathematical Programming, 58:353–368, 1993.MathSciNetzbMATHCrossRefGoogle Scholar
  23. [23]
    H. Sellami. A homotopy continuation method for normal maps. Mathematical Programming, pages 317–337, 1998.Google Scholar
  24. [24]
    H. Sellami and S. M. Robinson. Homotopies based on nonsmooth equations for solving nonlinear variational inequalities. In G. Di Pillo and F. Giannessi, editors, Nonlinear Optimization and Applications, pages 327–343. Plenum Press, New York, 1996.Google Scholar
  25. [25]
    H. Sellami and S. M. Robinson. Implementation of a continuation method for normal maps. Mathematical Programming, pages 563–578, 1997.Google Scholar
  26. [26]
    L. T. Watson. An algorithm that is globally convergent with probability one for a class of nonlinear two-point boundary value problems. SIAM Journal on Numerical Analysis, 16:394–401, 1979.MathSciNetzbMATHCrossRefGoogle Scholar
  27. [27]
    L. T. Watson. A globally convergent algorithm for computing fixed points of C2 maps. Applied Mathematics and Computation, 5:297–311, 1979.MathSciNetzbMATHCrossRefGoogle Scholar
  28. [28]
    L. T. Watson. Solving the nonlinear complementarity problem by a homotopy method. SIAM Journal on Control and Optimization, 17:36–46, 1979.zbMATHCrossRefGoogle Scholar
  29. [29]
    L. T. Watson, S. C. Billups, and A. P. Morgan. Algorithm 652: HOMPACK: A suite of codes for globally convergent homotopy algorithms. ACM Transactions on Mathematical Software, 13:281–310, 1987.MathSciNetzbMATHCrossRefGoogle Scholar
  30. [30]
    L. T. Watson, R. C. Melville, A. P. Morgan, and H. F. Walker. Algorithm 777: HOMPACK90: A suite of FORTRAN 90 codes for globally convergent homotopy algorithms. ACM Transactions on Mathematical Software, 23:514–549, 1997.MathSciNetzbMATHCrossRefGoogle Scholar
  31. [31]
    S. J. Wright. Primal-Dual Interior-Point Methods. SIAM, Philadelphia, Pennsylvania, 1997.zbMATHCrossRefGoogle Scholar
  32. [32]
    S. Xu and J. V. Burke. A polynomial time interior-point path-following algorithm for LCP based on Chen-Harker-Kanzow smoothing techniques. Mathematical Programming, 86:91–104, 1999.MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media Dordrecht 2001

Authors and Affiliations

  • Stephen C. Billups
    • 1
  • Adam L. Speight
    • 1
  • Layne T. Watson
    • 2
  1. 1.Department of MathematicsUniversity of ColoradoDenverUSA
  2. 2.Departments of Computer Science and MathematicsVirginia Polytechnic Institute and State UniversityBlacksburgUSA

Personalised recommendations